Antidepressant suicide warnings 'may have backfired'

Woman taking antidepressant medication

Related Stories

US warnings about the risk of suicide in young people prescribed antidepressant medication may have backfired, research suggests.

A study, in the British Medical Journal, showed a sudden fall in antidepressant prescriptions and a rise in suicide attempts after media reports of the connection.

The team at Harvard Medical School said the unintended effect was "disturbing".

Experts said similar changes had been seen in other countries.

In 2003, there were concerns about an increased suicide risk from some antidepressants. It led to the US Food and Drug Administration changing the medicine warnings and widespread media reports.

However, there was concern that the reports were exaggerated and missed out the benefits of antidepressants.

Big fall

The study, which followed 2.5 million teenagers and young adults between 2000 and 2010, showed an immediate impact of the warnings.

Prescriptions fell by a third in teenagers and by a quarter in young adults.

The number of suicide attempts increased by 22% in teenagers and 34% in young adults. Overall it led to an additional 77 attempts, the researchers estimated.

Antidepressant

The report concluded: "It is disturbing that after the health advisories, warnings and media reports about the relation between antidepressant use and suicidality in young people, we found substantial reductions in antidepressant treatment and simultaneous, small but meaningful increases in suicide attempts."

One of the researchers, Prof Stephen Soumerai, said: "This is an extraordinarily difficult public health problem, and if we don't get it right, it can backfire in serious ways.

"These drugs can save lives. The media concentrated more on the relatively small risk than on the significant upside."

'Powerful impact'

Prof Keith Hawton, the director of the centre for suicide research at the University of Oxford in the UK, said: "The results of this study are important.

"Such findings illustrate the powerful impact that such announcements can have on clinician behaviour.

"Until now there has not been convincing evidence that such changes in practice have affected suicidal behaviour.

"The US study suggests that this may have happened, although fortunately without evidence of an increase in actual suicides."

Dr Christine Lu, of Harvard, told the BBC: "There are several lessons for us to consider. Drug risk communication is a big field and we need to be better next time. Any communication can have intended and unintended consequences.

"And I think a key message is to remind ourselves not to consider only the new evidence on any drugs, but also consider its risk and the benefits, and undertreating the original condition itself."

More on This Story

Related Stories

The BBC is not responsible for the content of external Internet sites

More Health stories

RSS

Features & Analysis

  • Prostitute in red light district in Seoul, South KoreaSex for soldiers

    How Korea helped prostitutes work near US military bases


  • LuckyDumped

    The rubbish collector left on the scrap heap as his city cleans up


  • A woman gets a Thanksgiving meal at a church in FergusonFamily fears

    Three generations in Ferguson share Thanksgiving reflections


  • Canada joins TwitterTweet North

    Canada's self-deprecating social media feed


BBC Future

Dreaming woman

Do we dream in slow motion?

The strange passage of time as we sleep Read more...

Programmes

  • All-inclusive holidaysThe Travel Show Watch

    With all-inclusive holidays seeing a resurgence are local trades missing out to big resorts?

BBC © 2014 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.